How Taking Lithium for Bipolar Disease May Affect Your Thyroid

Indian woman napping on sofa
JGI/Jamie Grill/Blend Images

People with bipolar disorder, sometimes referred to as manic depression, are often surprised to learn that thyroid problems are a side effect of taking lithium, which is a medication used to treat this mental health condition. 

Lithium has several biological effects on the thyroid, some of which include:

  • It increases iodine content within the thyroid gland
  • It reduces your thyroid gland's ability to produce thyroxine (T4) and triiodothyronine (T3)
  • It blocks the release of thyroid hormones from the thyroid gland
  • It alters the structure of a protein in the thyroid gland, called thyroglobulin, which is involved in the making of thyroid hormone

Due to these effects and others, lithium may cause goiter (an enlarged thyroid), as well as hypothyroidism (an underactive thyroid). It is also linked to the development of hyperthyroidism in some people (although, this is rare). 

Let's take a closer look at lithium's potential thyroid-related side effects. 

Lithium and Goiter

Goiter, an enlarged and swollen thyroid gland, is the most common thyroid-related side effect of lithium, occurring in approximately forty to fifty percent of all patients. Goiter usually develops within the first two years of lithium treatment, and causes a thyroid gland that is approximately twice the normal size.

The "why" behind goiter formation is believed to occur as a result of lithium-induced changes in the function of certain hormones and molecules, like insulin-like growth factor and tyrosine kinase.

Treatment with thyroid hormone replacement medication (levothyroxine) may be used to decrease the size of the goiter; rarely, surgery is needed if the goiter becomes too large and narrows the airway.

Lithium and Hypothyroidism

Hypothyroidism is estimated to occur in about 20 to 30 percent of all patients taking lithium, and is most common in women over the age of 45 and in people with a family history of thyroid disease.. Similar to goiter, hypothyroidism generally develops within the first two years of lithium treatment.

Interestingly, the hypothyroidism from lithium use can occur in the presence or absence of a goiter and is usually subclinical, meaning a person has an elevated thyroid stimulating hormone (TSH) level but normal T4 and T3 levels. A small percentage of patients, however, will develop overt hypothyroidism from lithium therapy, with its typical signs and symptoms.

Treatment of subclinical or overt lithium-induced hypothyroidism entails taking thyroid hormone replacement medication (for example, levothyroxine). 

Lithium and Hyperthyroidism

Lithium treatment also appears to be linked to an increased risk of hyperthyroidism, although this is not as common as goiter or hypothyroidism. It's not totally clear how hyperthyroidism develops with lithium therapy. It's possible that transient hyperthyroidism may be from the direct toxic effect of lithium on the thyroid gland. Lithium may also induce thyroid inflammation, as evidenced by the production of thyroid auto-antibodies in some people.

Treatment of lithium-induced hyperthyroidism involves taking an anti-thyroid drug. If a person develops lithium-induced Graves disease (autoimmune hyperthyroidism), treatment with radioiodine or surgical removal of the thyroid may be performed.

What This Means For You

What this means is that if you are prescribed lithium, you'll need to make sure that you undergo a thorough clinical thyroid examination, as well as blood tests to measure TSH and antithyroid antibody levels, before you start your lithium therapy.

Then, as long as you are taking lithium, your doctor should reevaluate your thyroid function, including comprehensive blood tests and a clinical evaluation, every six to 12 months or earlier, if you begin to show symptoms that suggest you have a thyroid dysfunction.

Treatment of Lithium-Induced Thyroid Dysfunction

If thyroid dysfunction occurs while on lithium, treatment of the underlying thyroid problem is warranted, but discontinuation of lithium is not generally necessary. Instead, your psychiatrist will continue to manage your lithium and bipolar disease, and your primary care physician or endocrinologist (a doctor who specializes in thyroid diseases) will manage and treat your thyroid problem. 

A Word From Verywell

The link between lithium use and thyroid dysfunction, especially goiter and hypothyroidism, is well-known. With that, do not be scared off from taking lithium for your bipolar disease because of this potential side effect. Lithium-induced thyroid problems can be easily detected and effectively treated. Remain proactive in attending all of your appointments and taking your medication as prescribed by your doctors.

View Article Sources